Hail, Clay
- When
- July 21, 3:20 PM EST
- Where
- Clay County, 3.01 mi SSW of Mill Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.010, -81.900
A spotter observed quarter size hail and had 2 inches of storm total rainfall.
A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT MON JUL 21 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY... WARM AND HUMID CONDITIONS WILL STICK WITH US OVERNIGHT. TEMPS WILL REMAIN IN THE 80S THROUGH MUCH OF THE EVENING BEFORE BOTTOMING OUT ONLY IN THE MID 70S TOWARD DAYBREAK. WE WILL CRUISE INTO THE 90S ONCE AGAIN ON TUESDAY. MAXIMUM HEAT INDICES WILL RUN FROM 100 TO 105 DEGREES...WITH THE HIGHEST VALUES OVER SOUTHEAST GEORGIA. MORE MOISTURE IN THE COLUMN TOMORROW SHOULD RESULT IN AT LEAST SCATTERED THUNDERSTORM ACTIVITY. FOCUS WILL LIKELY EXIST ALONG SEABREEZE BOUNDARIES...BUT GFS DEPICTS AN AMPLIFIED 850MB TROUGH DIPPING THROUGH THE AREA LATE IN THE AFTERNOON. THIS SHOULD NOT ONLY ENHANCE ACTIVITY BUT ALSO MAINTAIN IT THROUGH MUCH OF THE EVENING HOURS. WEDNESDAY AND THURSDAY...ALTHOUGH THE LOCAL FORECAST AREA WILL REMAIN JUST SOUTH OF THE REGION OF UPPER LEVEL HEIGHT FALLS ASSOCIATED WITH LONGWAVE TROUGH DIGGING THROUGH THE GREAT LAKES REGION...DEEP CYCLONIC FLOW WILL EXIST OVER THE REGION. CYCLONIC FLOW COMBINED WITH SUFFICIENT INSTABILITY AND MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ON BOTH WEDNESDAY AND THURSDAY. PRECIP AND CLOUDS ON WEDNESDAY AND THURSDAY SHOULD HELP TO LIMIT MAX TEMPS A BIT...CLOSER TO 90 BUT REMAINING HUMID. .LONG TERM...FRIDAY THROUGH MONDAY... THE OVERALL WEATHER PATTERN WILL CHANGE VERY LITTLE AS BOTH SURFACE AND UPPER TROUGHS ARE PROGGED TO REMAIN DRAPED DOWN THE EAST COAST OF THE UNITED STATES. THIS WILL RESULT IN AT LEAST SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY OF THE EXTENDED. TEMPERATURES WILL CHECK IN AROUND NORMAL LEVELS...MAXES IN THE LOW 90S AND MINS IN THE LOW 70S. .AVIATION...HAVE VCTS AT NE FL TAF SITES INTO THE EVENING HOURS WITH CB MENTIONED AT KSSI. MAY NEED TO INSERT A TEMPO TSRA AT KGNV SHORTLY. HAZE CONTINUES TO PLAGUE THE AREA WITH TEMPORARY VSBY REDUCTIONS INTO THE MVFR RANGE STILL POSSIBLE. && .MARINE...GENERALLY QUIET CONDITIONS WILL CONTINUE WITH NOCTURNAL WIND SURGES MOSTLY STAYING BELOW SMALL CRAFT CAUTION CRITERIA. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 98 72 92 / 10 30 30 50 SSI 78 91 76 88 / 10 30 20 40 JAX 74 95 73 90 / 20 60 20 50 SGJ 75 92 74 90 / 10 50 30 50 GNV 72 94 72 91 / 10 40 30 60 OCF 71 93 72 89 / 10 40 30 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHULER/CARROLL/KEEGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 435 AM EDT MON JUL 21 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 435 AM EDT MON JUL 21 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...VERY HOT CONDITIONS TODAY WITH HEAT INDICES AROUND 105 DEGREES... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... AFTERNOON MAXIMUM TEMPERATURES IN THE 95 TO 100 DEGREE RANGE WILL LEAD TO HEAT INDICES AROUND 105 DEGREES...MAINLY ACROSS INLAND PORTIONS OF SOUTHEAST GEORGIA. PLEASE USE EXTRA CAUTION IF ENGAGING IN OUTDOOR ACTIVITIES TODAY. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST FLORIDA. GUSTY WINDS UP TO 50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. STORM MOTION WILL GENERALLY BE TOWARD THE EAST AT 5 TO 10 MPH OR BECOME ERRATIC DUE TO OUTFLOW AND SEA BREEZE INTERACTIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD WITH STRONG THUNDERSTORMS POSSIBLE AT TIMES WITH GUSTY WINDS TO 50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 411 PM EDT MON JUL 21 2008 FLZ032-212100- CLAY- 411 PM EDT MON JUL 21 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLAY COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT... AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MIDDLEBURG...OR 12 MILES SOUTHWEST OF LAKESIDE...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...KINGSLEY...MIDDLEBURG AND ASBURY LAKE THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TRABERT
The Jacksonville radar (KJAX), 56 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter observed quarter size hail and had 2 inches of storm total rainfall.
Power lines were blown west of and near Lake Butler.
A tree was blown down on 101st Southwest Avenue and the Fire Department had to remove it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109062, 109064, 109066.